Missouri, 2012

Heat in Missouri, August 4, 2012

August 4, 2012 · NWS PAH · 6 events in 6 counties and zones

A southerly wind flow ahead of a cold front over central Missouri brought very hot and humid conditions. Along and south of a line from Sikeston to Poplar Bluff and Doniphan, high temperatures were in the mid 90's.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A southerly wind flow ahead of a cold front over central Missouri brought very hot and humid conditions. Along and south of a line from Sikeston to Poplar Bluff and Doniphan, high temperatures were in the mid 90's. The heat index topped out from 105 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 12:59 PM CST, 1 minute earlier.

Area forecast discussion, Aug 4, 12:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT SAT AUG 4 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 137 PM CDT SAT AUG 4 2012

THE LATEST SURFACE ANALYSIS DEPICTED A WARM FRONT EXTENDING EAST
FROM A LOW CENTERED OVER SOUTH CENTRAL IA...ACROSS CENTRAL
ILLINOIS TO CENTRAL INDIANA. A COLD FRONT ARCED SOUTHWEST FROM THE
LOW ACROSS KS INTO THE OK PANHANDLE. REGIONAL RADAR LOOP DETECTED
A STRONG LINE OF THUNDERSTORMS EXTENDING FROM SDF TO NEAR BNA AND
MOVING EASTWARD. INFRA RED SATELLITE AND THE LIGHTNING DETECTION
CHART INDICATED THE LINE WAS INTENSIFYING AS TOPS COOLED AND CLOUD
TO GROUND STRIKES INCREASED IN ADDITION TO THE NEGATIVE TO
POSITIVE STRIKE RATIO.

THE AFOREMENTIONED FRONT WILL BE THE FOCUS FOR OUR NEXT ROUND OF
WEATHER WITH A SIGNIFICANT SEVERE THREAT AS WELL. THE FRONT WILL
BE MAKING ITS WAY ACROSS SEMO EARLY MORNING AND SIL LATE MORNING
REACHING INTO SWIN AND WKY IN THE AFTERNOON. THE SEVERE THREAT
EXISTS OVER MOST OF THE QUAD STATE BUT IS MOST ENHANCED OVER WEST
KY. THE MODELS HAVE BEEN HINTING AT THE FRONT HANGING UP OVER WEST
KY IN THE AFTN. IF THIS HOLDS TRUE IT WILL ALLOW THE UPPER LEVEL
SHORT WAVE TO PHASE WITH THE SURFACE FRONT PROVIDING UPPER LEVEL
SUPPORT. IN ADDITION IF DEBRIS CLOUDS HOLD OFF LONG ENOUGH FOR
SUFFICIENT HEATING...WE COULD ENCOUNTER ONE VERY ACTIVE AFTN. BOTH
THE OPERATIONAL GFS AND THE NAM INDICATE CAPES > 2K J/KG IN THE
AFTN...PWATS > 2"...AND LI'S IN THE -5 TO -6 RANGE. WILL TAPER OFF
POPS RAPIDLY AFTER SUNSET AND DRY INTO THE FIRST PART OF NEXT
WEEK. ALSO TEMPS WILL BE ON THE ORDER OF NEARLY 10 DEGREES COOLER
THAN THE PAST WEEK WITH HIGHS AROUND 90 EARLY ON AND DEW POINTS
PLUNGING FOR THIS TIME OF SEASON ESPECIALLY YIELDING MIN RH VALUES
INTO THE LOWER 30S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 137 PM CDT SAT AUG 4 2012

AT THE START OF THE LONG TERM PORTION OF THE FORECAST...WE ARE IN
THE MIDST OF ENJOYING A RELATIVE COOL-DOWN...AT LEAST IN COMPARISION
TO THE EXTREME HEAT/HUMIDITY WE'VE HAD FOR MUCH OF THE SUMMER. TEMPS
WILL BE CLOSER TO SEASONAL NORMS AND HUMIDITY LEVELS WILL ACTUALLY
BE SLIGHTLY DRIER/MAKING FOR A MORE PLEASANT AIRMASS. THIS WILL BE
THE CASE FOR TUE-WED.

THEN DURING THE LATTER PORTION OF THE WEEK...THE NEXT WEATHER SYSTEM
TAKES SHAPE AND WE BECOME WARM SECTORED AHEAD OF IT. THIS MEANS
INCREASED HEAT/HUMIDITY FOR THE WED NIGHT-THU NITE TIME FRAME. THIS WILL
BE COINCIDENT...HOWEVER...WITH INCREASING PCPN CHANCES AS A
DEVELOPING LOW PRESSURE SYSTEM DRIVES A FRONT THRU THE AREA. BOTH
THE GFS/ECMWF SUGGEST FROPA SOMETIME THU NIGHT...WITH A POST FRONTAL
AIRMASS FILTERIN IN FOR FRIDAY. THE GFS IS A LITTLE SHARPER/HIGHER
AMPLITUDE WITH THE FLOW/SYSTEM PASSAGE...THE ECMWF A LITTLE MORE
MUTED...BUT SIMILAR TIMING NONETHLESS.

LOOK FOR A POTENTIAL FOR LINGERING SMALL POPS FRIDAY...THEN A RETURN
TO DRIER/SEASONALLY COOLER (CLOSER TO CLIMO) CONDITIONS AGAIN IN THE
POST FRONTAL ENVIRONS FRI NITE-SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 137 PM CDT SAT AUG 4 2012

CONVECTIVE LINE DURING HEAT OF DAY MAY IMPACT OWB...WITH SCT SHOWERS
NEAR EVV...OTHERWISE A LULL IN ACTIVITY TIL THE FRONTAL INTRODUCTION
TONIGHT. GENERALLY VFR CONDITIONS XCP IN STORMS...THEN LATE
TONIGHT-EARLY TOMORROW COLD FRONTAL INTRODUCTION MEANS INCREASING
STORM CHANCES WITH MVFR CIGS/POTENTIAL FOR IFR VSBYS ENTERS THE
FORECAST WINDOW. FRONT SHOULD CLEAR WEST-TO-EAST BY 18Z TOMORROW BUT
MAY BE HANGING UP AS IT TRIES TO CLEAR SO LOW VFR-MVFR CONDITIONS
CAN BE EXPECTED THRU THE BULK OF THE PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...KH
LONG TERM....DH
AVIATION...DH
Hazardous weather outlook, Aug 4, 12:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SAT AUG 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
100 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ISOLATED
SEVERE STORMS CANNOT BE RULED OUT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE THROUGH DAY SUNDAY...OVER WESTERN
KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS. IN FACT...MOST OF THE AREA HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER WITH A SLIGHT RISK OF SEVERE STORMS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS ALONG WITH LOCALLY
HEAVY RAINFALL.

FOR NEXT FRIDAY AFTERNOON AND EVENING...HEAT INDEX VALUES BETWEEN
100 AND 105 DEGREES ARE FORECAST FOR SOUTHERN ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY. HEAT INDEX VALUES BETWEEN 105 TO 115
DEGREES WILL BE POSSIBLE OVER SOUTHEAST MISSOURI.

IN ADDITION...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH ANY
STORMS THAT DEVELOP LATE FRIDAY AFTERNOON AND EVENING. AT THIS
TIME...THE PRIMARY HAZARD WOULD BE DAMAGING WINDS...WITH HAIL A
SECONDARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE MOST LIKELY ON SUNDAY...BUT CANNOT BE
RULED OUT THIS AFTERNOON...TONIGHT AND AGAIN NEXT FRIDAY.

In the hours before

Special weather statement, Aug 4, 11:19 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1219 PM CDT SAT AUG 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-042030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1219 PM CDT SAT AUG 4 2012

...HEAT INDEX POSSIBILITIES...

ABUNDANT CLOUD COVER...SCATTERED SHOWERS...AND ISOLATED
THUNDERSTORMS HAVE KEPT TEMPERATURES BELOW EXPECTED LEVELS TODAY
AND HAVE RESULTED IN CURRENT AND EXPECTED HEAT INDEX VALUES BELOW
ADVISORY CRITERIA. THEREFORE THE HEAT ADVISORY THAT WAS IN EFFECT
HAS BEEN CANCELLED.

HOWEVER...EVEN THOUGH CLOUDS AND PRECIPITATION HAVE KEPT HEAT INDEX
VALUES BELOW ADVISORY CRITERIA TODAY...ANY LOCATIONS THAT BREAK
OUT OF THE CLOUDS WILL INCREASE THE HEAT INDEX TO UNCOMFORTABLE
LEVELS...EVEN IF JUST SHY OF HEAT ADVISORY CRITERIA. IT IS STILL A
GOOD IDEA TO STAY GUARDED ABOUT THE HEAT...TAKE FREQUENT
BREAKS...AND DRINK PLENTY OF WATER...IF YOU MUST BE OUTSIDE FOR AN
EXTENDED PERIOD OF TIME.

THE HEAT ADVISORY CRITERIA THRESHOLD IS A 105 HEAT INDEX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Butler

When
August 4, 1:00 PM CST to 6:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Ripley

When
August 4, 1:00 PM CST to 6:00 PM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Stoddard

When
August 4, 1:00 PM CST to 6:00 PM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Scott

When
August 4, 1:00 PM CST to 6:00 PM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Mississippi

When
August 4, 1:00 PM CST to 6:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
August 4, 1:00 PM CST to 6:00 PM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402727, 402729, 402730, 402732, 402733, 402735.